Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Springfield, MO

February 6, 1999Dent County, Missouri

NWS Springfield, MO issued this flash flood warning at Feb 6, 1999, 11:18 PM CST for Dent County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 1999, 11:18 PM CST (05:18 UTC)
Expired
Feb 7, 1999, 4:20 AM CST
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Dent County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 070519
FFWSGF
MOC065-091-149-203-071020-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1118 PM CST SAT FEB 6 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 420 AM CST

* AT 1114 PM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS FROM SALEM THROUGH EMINENCE TO ALTON.  THE STORMS WERE
  MOVING NORTHEAST AT 40 MPH.

* ONE TO THREE INCHES OF RAIN HAD FALLEN ACROSS SOUTH CENTRAL
  MISSOURI THIS EVENING. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL
  BE POSSIBLE THROUGH 300 AM.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FInND ALTERNATE ROUTES.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 11:00 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 6, 11:00 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 PM CST SAT FEB 6 1999

UPDATED FOR PRECIP TRENDS

THINGS ARE FINALLY STARTING TO QUIET DOWN HERE. JUST SENT UPDATED
SET OF ZNS. ONLY CHGS WERE TO LOWER POPS ACRS MUCH OF FA BASED ON
LATEST RADAR TRENDS. UPR SYS STILL APCHG THE AREA FM THE WEST...SO
MORE PRECIP WL BE POSSIBLE LATER TNGT.

LEFT FLASH FLOOD WATCH IN PLACE ACRS ERN PART OF CWA WHERE FLOODING
STILL OCCURRING. VERY QUICK LOOK AT 00Z MODEL DATA INDCS THAT SYS WL
SLIDE E OF THE AREA ON SUNDAY.

RICKARD

In the hours before

Special weather statement, Feb 6, 7:40 PM CST, 3 hours 38 minutes before
MOZ082-095>098-103>106-070500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CST SAT FEB 6 1999

...FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR THE FOLLOWING
COUNTIES IN SOUTH CENTRAL MISSOURI:

CHRISTIAN          DOUGLAS          HOWELL
OREGON             OZARK            SHANNON
STONE              TANEY            TEXAS

THE FLASH FLOOD WATCH IS IN EFFECT GENERALLY SOUTH AND EAST OF A LINE
FROM GALENA...TO OZARK...TO HOUSTON TO EMINENCE.

AT 735 PM CST...DOPPLER RADAR IN SPRINGFIELD CONTINUED TO INDICATE
A LARGE AREA OF LIGHT TO MODERATE RAIN COVERING SOUTHERN MISSOURI AND
NORTH CENTRAL ARKANSAS. SOME EMBEDDED THUNDERSTORMS WERE ALSO NOTED.
THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 30 TO 40 MPH.

DOPPLER RADAR INDICATED RAINFALL AMOUNTS AVERAGING ONE HALF INCH PER
HOUR HAVE OCCURRED OVER PARTS OF SOUTHERN MISSOURI. WITH MORE RAIN
EXPECTED LATER THIS EVENING...THE POTENTIAL FOR FLASH FLOODING WILL
BE ON THE INCREASE.

PERSONS ACROSS SOUTH CENTRAL MISSOURI SHOULD LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MOTORISTS SHOULD BE ESPECIALLY CAREFUL WHEN TRAVELING AS MOST FLASH
FLOOD DEATHS OCCUR IN VEHICLES AT NIGHT.

RICKARD
Special weather statement, Feb 6, 9:30 PM CST, 1 hour 48 minutes before
MOZ096-098-104-105-070600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST SAT FEB 6 1999

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTH CENTRAL AND SOUTHWEST MISSOURI:

DOUGLAS            OZARK
SHANNON            TANEY

AT 930 PM CST...DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE TO
HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EAST OF A LINE FROM BRANSON
TO AVA. RAINFALL RATES IN EXCESS OF AN INCH AN HOUR WERE NOTED WITH
THE HEAVIEST STORMS. THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 30
TO 40 MPH.

STORMS DEVELOPING OVER NORTHERN ARKANSAS WILL PROVIDE AN ADDITIONAL
TWO TO THREE INCHES OF RAIN THROUGH MIDNIGHT ACROSS THE
AREA...INCREASING THE FLASH FLOOD THREAT.

MOTORISTS SHOULD REMAIN CAUTIOUS WHEN TRAVELING AS MOST FLASH FLOOD
DEATHS OCCUR IN VEHICLES AT NIGHT. DO NOT ATTEMPT TO CROSS FLOODED
LOW WATER CROSSINGS.

MMT
Special weather statement, Feb 6, 9:30 PM CST, 1 hour 48 minutes before
MOZ096-098-104-105-070600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST SAT FEB 6 1999

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTH CENTRAL AND SOUTHWEST MISSOURI:

DOUGLAS            OZARK
SHANNON            TANEY

AT 930 PM CST...DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE TO
HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EAST OF A LINE FROM BRANSON
TO AVA. RAINFALL RATES IN EXCESS OF AN INCH AN HOUR WERE NOTED WITH
THE HEAVIEST STORMS. THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 30
TO 40 MPH.

STORMS DEVELOPING OVER NORTHERN ARKANSAS WILL PROVIDE AN ADDITIONAL
TWO TO THREE INCHES OF RAIN THROUGH MIDNIGHT ACROSS THE
AREA...INCREASING THE FLASH FLOOD THREAT.

MOTORISTS SHOULD REMAIN CAUTIOUS WHEN TRAVELING AS MOST FLASH FLOOD
DEATHS OCCUR IN VEHICLES AT NIGHT. DO NOT ATTEMPT TO CROSS FLOODED
LOW WATER CROSSINGS.

MMT
Special weather statement, Feb 6, 9:30 PM CST, 1 hour 48 minutes before
MOZ096-098-104-105-070600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST SAT FEB 6 1999

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTH CENTRAL AND SOUTHWEST MISSOURI:

DOUGLAS            OZARK
SHANNON            TANEY

AT 930 PM CST...DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE TO
HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EAST OF A LINE FROM BRANSON
TO AVA. RAINFALL RATES IN EXCESS OF AN INCH AN HOUR WERE NOTED WITH
THE HEAVIEST STORMS. THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 30
TO 40 MPH.

STORMS DEVELOPING OVER NORTHERN ARKANSAS WILL PROVIDE AN ADDITIONAL
TWO TO THREE INCHES OF RAIN THROUGH MIDNIGHT ACROSS THE
AREA...INCREASING THE FLASH FLOOD THREAT.

MOTORISTS SHOULD REMAIN CAUTIOUS WHEN TRAVELING AS MOST FLASH FLOOD
DEATHS OCCUR IN VEHICLES AT NIGHT. DO NOT ATTEMPT TO CROSS FLOODED
LOW WATER CROSSINGS.

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 8:25 PM CSTFlash Flood WarningSGFTaney3 hr
Feb 6, 8:43 PM CSTFlash Flood WarningSGFOzark4 hr
Feb 6, 9:00 PM CSTFlash Flood WarningSGFShannon3 hr
Feb 6, 9:14 PM CSTFlash Flood WarningSGFDouglas4 hr
Feb 6, 9:42 PM CSTFlash Flood WarningSGFTexas, Wright5 hr
Feb 6, 10:10 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark65 min
Feb 6, 11:18 PM CSTFlash Flood WarningSGFHowell, Oregon, Shannon5 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.